|depressed on two antidepressants
Sep 18, 2003
I am on 30mg of mirtazapine at night and 10mg of lexapro in the morning. I am also taking clonazepam for anxiety.
But I have been feeling incredibly depressed and physically drained lately, especially during the daytime. Could there be an interaction between these drugs...combining two antidepressants? How could I be depressed on two quite powerful anti-depressants? Can disease/viral infection still cause deep depression despite taking antidepressants? I am not currently on any HIV meds.
Your advice and suggestions would be appreciated. Thanks.
| Response from Dr. Horwath
You are correct in saying that you are taking 2 powerful antidepressants. However, many factors can contribute to response or lack of response to antidepressants. Some people take longer to respond than others. A medication should not be considered unsuccessful unless it's given a trial of up to 6 weeks. Some people require higher doses than usual (eg. Remeron up to 45 mg/day, Lexapro up to 20 mg/day). Some people respond to some medications, but not others. Other highly effective medications include venlafaxine (Effexor), other SSRI's, tricyclic antidepressant (nortriptyline, desipramine, imipramine).
Failure to respond to an antidepressant may also indicate an incorrect diagnosis. Perhaps you are not suffering from a straightforward clinical depression. Some common causes of a depression-like syndrome in persons living with HIV include substance abuse, thyroid disease, Addison's disease, hypogonadism, severe anemia, diarrhea and dehydration, and hepatitis. Some of the medicines used, such as steroids and efavirenz, can also cause depression.
If you are not currently taking antiretrovirals, you may have a very high viral load, which has been associated with fatigue, apathy, slowed thinking, and poor concentration. Perhaps you should consult with your physician or an HIV specialist about taking antiretrovirals.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.